Department of Small Animal Clinical Scieces College of Veterinary Medicine, Health Science Center PO Box 100126, Gaiesville, Florida 32610-0126 Address reprint requests to Dr. Maviai
Atypical Reaction to Acetaminophen Intoxication in a Dog
Version of Record online: 1 JUL 2007
Journal of Veterinary Emergency and Critical Care
Volume 11, Issue 2, pages 123–126, June 2001
How to Cite
Mariani, C. L. and Fulton, R. B. (2001), Atypical Reaction to Acetaminophen Intoxication in a Dog. Journal of Veterinary Emergency and Critical Care, 11: 123–126. doi: 10.1111/j.1476-4431.2001.tb00078.x
- Issue online: 1 JUL 2007
- Version of Record online: 1 JUL 2007
- keraatoconjuctivitis sicca;
- hemolytic anemia;
Objective: To report an unusual manifestation of acetaminophen intoxication in a dog.
Case Summary: A Miniature Pinscher was presented for evaluation of lethargy and facial swelling after ingestion of 500–750 mg/kg of acetaminophen. Laboratory testing revealed eccentrocytes, Heinz bodies, hemoglobinemia, and a declining packed red cell volume consistent with oxidative damage to the erythrocytes. Hepatocellular damage, as monitored by serum alanine aminotransferase, was not documented. The dog responded well to therapeutic intervention, and was discharged from the hospital. The dog returned to the hospital 2 days later with clinical signs and diagnostic tests consistent with acute keratoconjunctivitis sicca, which was assumed to be due to a toxic etiology. The dog responded well to therapy, regaining normal levels of tear production within six weeks.
New or Unique Information Provided: Acetaminophen intoxication may be associated with severe erythrocytic oxidative damage in the absence of detectable hepatic injury in dogs. Acetaminophen intoxication may have the potential to cause acute keratoconjunctivitis sicca in dogs. (J Vet Emerg Crit Care 2001; 11(2): 123–126)